Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 41, NWS Marquette, MI

August 31, 2000Dickinson County, Iron County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 31, 2000, 5:42 PM CDT for Dickinson County, Iron County, Michigan. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2000, 5:42 PM CDT (22:42 UTC)
Expired
Aug 31, 2000, 6:45 PM CDT
In force
63 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Dickinson County, MI, Iron County, MI

The radar

The Marquette radar (KMQT), 69 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 6:10 PM CDTHail 1 MSagola, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2032 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 312242
SVRMQT
MIC043-071-312345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
542 PM CDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN WESTERN UPPER MICHIGAN
  IRON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 645 PM CDT

* AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CRYSTAL FALLS. THE STORM WAS MOVING
  NORTHEAST AT 35 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAGOLA AT 545 PM CDT
  CHANNING AT 550 PM CDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

JLA

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:00 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 31, 3:00 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EDT THU AUG 31 2000

12Z RAOBS/LATEST WV LOOP SHOW A CONFLUENT WSWLY INTO THE NW GRT
LKS/SW ONTARIO ON TOP OF UPR RDG OVR THE E. SFC COLD FNT BEHIND LO
PRES MOVG THRU NRN ONTARIO MOVD THRU CMX-IWD BTWN 17Z-18Z. SFC FNT
APRNT AS FINE LINE OF 88D/VIS SAT PIX AND BTWN BARAGA AND BIG BAY AT
1915Z. ALTHOUGH SW LLVL WNDS HAVE BROUGHT TEMPS/DWPTS WELL INTO 80S/LO
70S ACRS CWA...12Z GRB SDNG INDICATES LOCAL ATMOSPHERE EXTREMELY
CAPPED AT H85 WITH UPR DVGC ASSOCIATED WITH RRQ OF UPR JET ACRS SRN
HUDSON BAY TOO FAR TO THE N. LATEST RUC/GOES DERIVED SDNGS SUG
CONVECTIVE TEMP IN THE 90S...A BIT OUT OF REACH DESPITE OPPRESSIVE
HEAT AND HUMIDITY OVR CWA. A FEW BNDRYS FM PRIOR CNVCTN THAT WENT
THRU WRN LK SUP EARLIER THIS MRNG HAVE DONE LTL BUT INCRS SC IN LLVL
CNVGC AHD OF THEM. SHRTWV NOTED ON WV LOOP RIDING NNEWD THRU MN IS
CAUSING A FEW LTG STRIKES WELL BEHIND SFC FNT IN MN ATTM...BUT TRACK
OF SHRTWV APPEARS SO FAR TO THE W THAT CWA LIKELY EXPERIENCING
SUBSIDENCE ON ACYC SIDE. THIS SHRTWV APRCHG UPR CONFLUENT ZN. AT THE
SFC BEHIND COLD FNT...TEMPS FALL OFF SHARPLY WITH CONSIDERABLE LO
CLD LINGERING WELL BEHIND SHALLOW FNT. ANOTHER SHRTWV NOTED ON WV
LOOP OVR SE CO. THIS SYS APPEARS STRGR THAN 12Z MODELS ANALYZD.

MAIN FCST CONCERN TNGT IS SHRA/TSRA POTENTIAL. XPCT SFC FNT TO SLIDE
STEADILY SEWD THIS EVNG. ALTHOUGH NO SHRA/TSRA EVIDENT ATTM...THINK
SHRTWV IN MN MAY INCRS UPR DVGC ENUF OVR BNDRY BEFORE IT SHEARS OUT
TO THE N FOR AT LEAST SOME SCT SHRA/TSRA TO DVLP ALG BNDRY AND
ENHANCED LLVL CNVGC AS IT SINKS THRU SE ZNS THIS EVNG. WITH PW ARND
1.5" AT MPX THIS MRNG AND UPR WNDS NRLY PARALLEL TO SFC BNDRY...HAVE
CONTD MENTION OF LOCALLY HVY RA ASSOCIATED WITH CNVTN.
UNIDIRECTIONAL WND PROFILE ALSO SUGS GUSTY WNDS PSBL WITH TSRA...BUT
HI WBZ NR 12K-13K SUGS HAIL SHUD NOT BE A PROBLEM. SINCE MODELS
APPEAR TO UNDERDO SHRTWV EMERGING FM SW THIS AFTN...HAVE HEDGED
TOWARD AVN FCST OF MORE UPR DVGC/PCPN DVLG LATE TNGT AS THIS SYS
RIDES NE TO REINVIGORATE WAVE ALG FNT. SO POPS GENERALLY HIER THAN
MOS GUIDANCE AND CATEGORICAL ACRS SE WHERE BNDRY WL BE OVHD AT SAME
TIME UPR DVGC INCRSES. TSRA STILL PSBL OVR FAR S LATE TNGT INTO FRI
WITH AXIS OF SI ARND -4. HAVE LWRD MIN TEMPS FOR TNGT A BIT CLOSER
TO MOS GUIDANCE PER LO TEMPS LAST NGT BEHIND BNDRY AND SHARP PRES
RISES/APRNT CAD ACRS SW ONTARIO TDAY AS UPR CONFLUENCE STRENGTHENS
HI PRES TO N. ALSO XPCT LOTS OF FOG OVR UPSLOPE AREAS FM IWD-CMX-MQT
AS NELY FLOW MOISTENED OVR LK SUP RAMS UP HIER TERRAIN.

AVN SHOWS UPR DVGC/H100-5 MEAN RH GRDLY DIMINISHING TMRW...SO ENDED
PCPN NW-SE. BUT XPCT LOTS OF LO CLD/FOG TO LINGER AND KEEP TEMPS FM
RISING MUCH AT ALL IN ENELY FLOW ON SRN FLANK OF HI PRES IN ONTARIO.
WITH TEMPS UP TO 30 DEGREES LWR THAN TDAY... HIGHLIGHTED MUCH COOLER
FOR FRI PD.

MODELS SHOW UPR RDG PERSISTING OVR NRLY STNRY BNDRY FRI NGT/SAT WITH
GENERAL H7-3 QVECTOR DVGC. THINK FOG LIKELY AGAIN FRI NGT WITH
SHALLOW COOL AIRMASS...ESPECIALLY IN UPSLOPE AREAS OFF LK SUP. GIVEN
FCST END OF LLVL CAD AND SHALLOW NATURE OF COOL AIRMASS...MIN TEMPS
GENERALLY ABV MOS FOR FRI NGT. FLOW PROGGED TO BCM MORE SELY ON SAT
WITH CONTD SUBSIDENCE...SO XPCT INCRS IN SUNSHINE AS DIURNAL TREND
LIFTS LO CLD. TEMPS NR MOS.

EXTENDED MODELS ALL SHOW A MEAN TROF REMAINING OVR THE W CST INTO
NXT WEEK WITH A RDG AXIS PERSISTING FM THE WRN GRT LKS INTO THE
PLAINS UPWIND OF TROFFINESS IN ERN CAN. QUITE A BIT OF DISAGREEMENT
ON THE AMPLITUDE OF THE ERN CAN TROF/STRENGTH OF HUDSON BAY HI PRES
UNDER THE RDG AND HOW AGGRESSIVE DRY AIR FM THE N ASSOCIATED WITH
THIS HI WL PUSH QUASI-STNRY BNDRY OVR THE GRT LKS TO THE S. HAVE
DISREGARDED ECMWF SOLN OF DVLPG DEEP LO PRES OVR GRT LKS ON SUN
UNDER UPR CONFLUENCE IN MEAN RDG POSITION...BUT DO BELIEVE THERE WL
BE A WAVE ON THE FNT TO THE S ON SUN THAT WL INTRODUCE THE DRIER AIR
TO THE N INTO THE NW GRT LKS IN MON-TUE TIMEFRAME. NMRS CANADIAN/MRF
ENSEMBLE MEMBERS SHOW A SOLN SIMILAR TO THE UKMET WITH THE CNTRL CAN
RDG GAINING SOME AMPLITUDE AND INTRODUCING DRIER AIR WHILE HUDSON
BAY HI PRES INTENSIFIES. ALSO FEEL THIS FCST CONSISTENT WITH
DEEPENING TROF ALG THE W CST. SHRA CHCS WL INCRS DURG MID/LATE WEEK
AS NXT SHRTWV DIGGING INTO MEAN W CST TROF KICKS PREVIOUS SHRTWV TO
THE NE...WITH SLY FLOW AHD OF SYS OVRRNG HI PRES/DRIER AIR IN PLACE.
BUT A NUMBER OF MRF ENSEMBLES SHOW CONTD HIER AMPLITUDE TROF INTO
NEW ENGLAND...SUGING SFC HI PRES/DRY AIR WL BE SLOW TO YIELD AND
KEEP ERN ZNS DRIER. TEMPS WL AVG ABV NORMAL THRU PD UNDER MEAN RDG 
WITH A COOL NGT OR TWO EARLY NXT WEEK.

COORINATED WITH APX.

.MQT...NONE.

KC

In the hours before

Special weather statement, Aug 31, 4:55 PM CDT, 47 minutes before
MIZ004>006-010>014-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
555 PM EDT THU AUG 31 2000

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 11 PM EDT FRIDAY
MORNING(1000 PM CDT THURSDAY EVENING). THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN WEST AND CENTRAL UPPER MICHIGAN

BARAGA...MARQUETTE...IRON...DICKINSON...MENOMINEE...DELTA...ALGER...
AND SCHOOLCRAFT COUNTIES.

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH. IF YOU LIVE IN OR NEAR
THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY T%UNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

JLA

NNNN
Special weather statement, Aug 31, 5:00 PM CDT, 42 minutes before
MIZ004>006-010>014-010300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MARQUETTE MI
600 PM EDT THU AUG 31 2000

CORRECTED EXPIRATION TIME

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 11 PM EDT SATURDAY
MORNING (1000 PM CDT THURSDAY EVENING). THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN WEST AND CENTRAL UPPER MICHIGAN

BARAGA...MARQUETTE...IRON...DICKINSON...MENOMINEE...DELTA...ALGER...
AND SCHOOLCRAFT COUNTIES.

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH. IF YOU LIVE IN OR NEAR
THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

JLA

NNNN

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:01 PM CDTSevere Thunderstorm WarningMQTMarquette59 min
Aug 31, 6:58 PM CDTSevere Thunderstorm WarningMQTDickinson47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.